Bisphosphonate-Induced Orbital Inflammation: A Case Series and Review.

Abstract

INTRODUCTION To present a series of patients with bisphosphonate induced orbital inflammation, and to review the clinical presentation, radiological features, treatment options and outcomes. METHODS We present a multicentre, retrospective case series review of patients with a clinico-radiological diagnosis of bisphosphonate induced orbital inflammation and review all the reported cases of this complication in the literature. RESULTS Four new patients with bisphosphonate induced orbital inflammation were added to the 25 cases in the literature. Intravenous zoledronate was the commonest precipitant (22/29, 75.9%) and inflammation occurred 1-28 (mean 3) days post-infusion. Orbital imaging identified orbital inflammation in 22/29 cases and extra-ocular muscle enlargement in 8/29. Five patients presented with reduced vision of which one - with anterior ischaemic optic neuropathy - did not resolve. The vision resolved in all except one patient, with most requiring steroid treatment. CONCLUSIONS Bisphosphonates have a pro-inflammatory effect, which can precipitate orbital inflammation. This rare, but potentially serious complication of bisphosphonate treatment should be considered by clinicians using bisphosphonate treatment and by ophthalmologists seeing patients with orbital inflammatory disease.

DOI: 10.3109/01676830.2015.1078380

Cite this paper

@article{Pirbhai2015BisphosphonateInducedOI, title={Bisphosphonate-Induced Orbital Inflammation: A Case Series and Review.}, author={Adnan Pirbhai and Saul N. Rajak and Lucy A. Goold and Thomas S Cunneen and Geoff A Wilcsek and Peter G. Martin and Igal Leibovitch and Dinesh Selva}, journal={Orbit}, year={2015}, volume={34 6}, pages={331-5} }